Rhabdomyolysis in association with simvastatin and amiodarone

Roten, Laurent; Schoenenberger, Ronald A; Krähenbühl, Stephan; Schlienger, Raymond G (2004). Rhabdomyolysis in association with simvastatin and amiodarone. The Annals of pharmacotherapy, 38(6), pp. 978-981. Sage 10.1345/aph.1D498

Full text not available from this repository. (Request a copy)

OBJECTIVE To report a case of severe myopathy associated with concomitant simvastatin and amiodarone therapy. CASE SUMMARY A 63-year-old white man with underlying insulin-dependent diabetes, recent coronary artery bypass surgery, and postoperative hemiplegia was treated with aspirin, metoprolol, furosemide, nitroglycerin, and simvastatin. Due to recurrent atrial fibrillation, oral anticoagulation with phenprocoumon and antiarrhythmic treatment with amiodarone were initiated. Four weeks after starting simvastatin 40 mg/day and 2 weeks after initiating amiodarone 1 g/day for 10 days, then 200 mg/day, he developed diffuse muscle pain with generalized muscular weakness. Laboratory investigations revealed a significant increase of creatine kinase (CK) peaking at 40 392 U/L. Due to a suspected drug interaction of simvastatin with amiodarone, both drugs were stopped. CK normalized over the following 8 days, and the patient made an uneventful recovery. An objective causality assessment revealed that the myopathy was probably related to simvastatin. DISCUSSION Myopathy is a rare but potentially severe adverse reaction associated with statins. Besides high statin doses, concomitant use of fibrates, defined comorbidities, and concurrent use of inhibitors of cytochrome P450 are important additional risk factors. This is especially relevant if statins predominantly metabolized by CYP3A4 are combined with inhibitors of this isoenzyme. Amiodarone is a potent inhibitor of several different CYP isoenzymes, including CYP3A4. CONCLUSIONS Avoiding the concomitant use of drugs with the potential to inhibit CYP-dependent metabolism (eg, amiodarone) or elimination of statins may decrease the risk of statin-associated myopathy. Alternatively, if drug therapy with a potent CYP inhibitor is inevitable, choosing a statin without relevant CYP metabolism (eg, pravastatin) should be considered.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Cardiovascular Disorders (DHGE) > Clinic of Cardiology

UniBE Contributor:

Roten, Laurent

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1060-0280

Publisher:

Sage

Language:

English

Submitter:

Laurent Roten

Date Deposited:

06 Jun 2014 11:02

Last Modified:

06 Jun 2014 11:02

Publisher DOI:

10.1345/aph.1D498

PubMed ID:

15069169

URI:

https://boris.unibe.ch/id/eprint/42261

Actions (login required)

Edit item Edit item
Provide Feedback